The Medicines and Healthcare products Regulatory Agency (MHRA) has updated its safety information for both vaccines to include the potential side effect of heart inflammation. However, those concerned should note that the condition is extremely rare and comes up “typically mild” in people experiencing it. The MHRA said anyone who experiences “chest pain, shortness of breath or feelings of having a fast-beating, fluttering or pounding heart” after getting a jab should seek medical assistance urgently.
The agnecy investigated less than 100 cases in the UK of reported heart inflammation, also called myocarditis.
They concluded the cases could be linked to vaccination.
Young men are the most likely to be affected as things stand, especially after receiving their second dose, the research suggests.
Last week, Dr June Raine, MHRA chief executive, said: “We have carefully reviewed reports of suspected adverse reactions involving types of heart inflammation known as myocarditis and pericarditis.
Treatment for heart inflammation usually depends on the cause.
Medical recovery can involve close monitoring and medication, including anti-inflammatory medication and antibiotics.
In long term cases, heart inflammation can affect your heart muscle and tissue, meaning you could develop heart failure.
If the damage has become really severe, you may need a heart transplant, but again, this is very rare.